Georgia, 2012

Dense Fog in Georgia, February 1, 2012

February 1, 2012 · NWS CHS · 1 event in 1 county or zone

Patchy dense fog developed in the predawn hours across portions of Southeast Georgia. A weak pressure gradient under high pressure over the Western Atlantic allowed for good radiational cooling conditions across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Patchy dense fog developed in the predawn hours across portions of Southeast Georgia. A weak pressure gradient under high pressure over the Western Atlantic allowed for good radiational cooling conditions across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 1, 7:04 AM EST, 31 minutes earlier.

Area forecast discussion, Feb 1, 7:04 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
704 AM EST WED FEB 1 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL WEAKEN THROUGH THIS EVENING BEFORE A
COLD FRONT MOVES THROUGH EARLY THURSDAY. HIGH PRESSURE WILL BEGIN
BUILDING INTO THE AREA FROM THE NORTH ON THURSDAY AND IS EXPECTED
TO PERSIST THROUGH THE WEEKEND. THE NEXT LOW PRESSURE SYSTEM WILL
APPROACH FROM THE WEST LATE IN THE WEEKEND. HIGH PRESSURE IS THEN
EXPECTED TO RETURN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NEARING-DAWN...TEMPERATURES DROPPED STEADY OVERNIGHT UNDER CLEAR
SKIES AND CALM WINDS. NORMALLY COLDER INLAND AREAS SEEING READINGS
STARTING OFF IN THE MID/UPPER 30S WHILE MANY AREAS ALONG AND JUST W
OF U.S. 17 BOTTOM OUT CLOSE TO 40 DEGREES THIS MORNING.

SHALLOW AND PATCHY FOG IS AROUND THIS MORNING. SOME STRATUS AND LOWER
VSBYS WERE TO THE S OF I-16 IN GEORGIA. WE HAVE ADDED PATCHY FOG FOR
SOME OF OUR SOUTHERN GEORGIA ZONES ON OUR SUNRISE UPDATE.

A PROGRESSIVE WEATHER PATTERN ACROSS THE SOUTHERN TIER OF STATES
WILL SEE MID LEVEL RIDGING FROM FLORIDA TO THE CAROLINAS GIVE WAY TO
AN APPROACHING SERIES OF UPPER DISTURBANCES LATER TODAY. WE SHOULD
SEE A GOOD BIT OF SUNSHINE FOR MOST AREAS THIS MORNING WITH SOME
HIGH CLOUDS AT TIMES. THE STRONG SURFACE INVERSION WILL BREAK
SHORTLY AFTER MID MORNING ALLOWING CURRENT 60 DEGREE READINGS
AT 500 FT OFF THE DECK TO BE REALIZED AT THE GROUND AFTER 15Z.

MID AND HIGH CLOUDS SHOULD BEGIN TO INCREASE FROM THE SW AND W DURING
THIS AFTERNOON WITH PARTLY TO MOSTLY CLOUDY SKIES LIKELY BY LATE
AFTERNOON. NO CHANGE TO HIGHS IN THE LOWER 70S MANY AREAS GIVEN THE
ANTICIPATED LOW LEVEL THICKNESS REGIME. IF CLOUD COVERAGE TURNS OUT
THINNER WELL INTO THE AFTERNOON...THIS MAY ALLOW FOR SOME MID 70S
TO BE REALIZED FOR HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE SHORT WAVE COMING OUT OF THE INTER-MOUNTAIN WEST THIS MORNING
WILL STREAM ACROSS THE SOUTHERN PLAINS INTO THE CAROLINAS BY 12Z
THU. WE HAVE NUDGED TIMING FOR POPS TONIGHT A BIT FASTER GIVEN
00Z MODEL SOLUTIONS FROM THE NAM/GFS/GEM TRIO. USING THE PRES
CONDENSATION DEFICIT PROG FROM THE NAM PUTS PCPN INTO OUR WESTERN
ZONES PRIOR TO 03Z...PEAKING AROUND 06Z TO 08Z AND JUST ABOUT
OVER AROUND DAWN ON THU. THE FLAVOR FOR RAIN CHANCES TONIGHT WILL
BE STREAKY AND QUICK WITH AMOUNTS LIKELY TO LESS THAN A QUARTER
INCH WITH LESS THAN A TENTH OF AN INCH MOST PLACES. GIVEN LOCATION
OF UPPER FORCING AND CHANNELED LOW LEVEL MOISTURE...WE HAVE
INDICATED LIKELY POPS N OF I-16 AND LESSER CHANCES CLOSER TO THE
ALTAMAHA RIVER AREA. CLOUDS AND WEAK S FLOW TONIGHT SHOULD KEEP
CONDITIONS MUCH MILDER...MOST PLACES IN THE 50S FOR LOWS.

THURSDAY AND THURSDAY NIGHT...THE MID/UPPER LEVEL SHORTWAVE WILL
BEGIN PUSHING EAST OF THE AREA THURSDAY MORNING WITH RIDGING BUILDING
IN THEREAFTER. THERE MAY BE A FEW SHOWERS LINGERING JUST AFTER
SUNRISE THURSDAY MORNING...BUT THE FRONT IS EXPECTED TO MOVE RAPIDLY
EAST OF THE AREA WITH DRIER AIR FILTERING IN. HIGH PRESSURE...FORCED
BY NICE UPPER CONFLUENCE...WILL BUILD IN FROM THE NORTH THROUGH THE
OVERNIGHT PERIOD. SKIES SHOULD CLEAR NICELY IN THE WAKE OF THE
FRONT...WITH JUST FEW TO SCATTERED CU EXPECTED IN THE AFTERNOON. LOW
LEVEL THICKNESSES ARE QUITE WARM EVEN IN THE POST FRONTAL
AIRMASS...SUPPORTING HIGHS IN THE LOW TO MID 70S. THE BACKDOOR COLD
FRONT/WEDGE FRONT WILL PUSH THROUGH THURSDAY NIGHT AND LOWS WILL DIP
INTO THE MID TO UPPER 40S INLAND...AND LOW 50S NEAR THE COAST.

FRIDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE WILL PERSIST ACROSS
THE SOUTHEAST AND EXTEND NORTHWARD TOWARD THE GREAT LAKES. THE
AFOREMENTIONED UPPER CONFLUENCE WILL ALSO REMAIN IN PLACE BETWEEN
THE NORTHERN STREAM TROF OVER EASTERN CANADA AND THE EASTERN CONUS
RIDGE. MEANWHILE A LARGE CLOSED UPPER LOW WILL DEVELOP OVER THE
MOUNTAIN WEST. THE CONFLUENT PATTERN WILL CONTINUE TO FORCE A LARGE
AREA OF HIGH PRESSURE THAT EXTENDS FROM THE MID ATLANTIC TO THE
NORTHERN PLAINS. THE SURFACE HIGH WILL WEDGE DOWN THE EAST SIDE OF
THE APPALACHIANS WITH INCREASINGLY COOL NE FLOW ACROSS THE
CAROLINAS. THIS WILL RESULT IN MUCH COOLER TEMPS FOR FRIDAY AND
SATURDAY...WITH THE POTENTIAL FOR TEMPS EVEN COOLER THAN THE
FORECAST ESPECIALLY ON SATURDAY. IF THE CAD AIRMASS IS ABLE TO
BECOME ENTRENCHED DURING THIS TIME...OVERCAST SKIES CAN BE EXPECTED
WITH TEMPS PERHAPS NOT GETTING OUT OF THE 50S. FOR NOW...WILL
ADVERTISE TEMPS REACHING THE LOW TO MID 60S EACH AFTERNOON. RIGHT
NOW THE MODEL SIGNALS FOR SUCH CONDITIONS ARE A BIT MIXED. LOW LEVEL
MOISTURE IS EXPECTED TO ADVECT IN...AND THE PRESENCE OF DECENT
ISENTROPIC LIFT SHOULD BE ENOUGH TO GENERATE OVERCAST CONDITIONS AND
ISOLATED SHOWERS/DRIZZLE FRIDAY NIGHT AND SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
OVERALL...OPERATIONAL MODELS CONTINUE TO STRUGGLE WITH THE LONG TERM
PORTION OF THE FORECAST. THIS LEADS TO LESS THAN IDEAL FORECAST
CONFIDENCE FOR THE PERIOD. THE CRUX OF THE PROBLEM DEALS WITH THE
LARGE CLOSED UPPER LOW OVER THE WESTERN CONUS...AND ITS EVENTUAL
EASTWARD MOVEMENT. AVAILABLE MODEL GUIDANCE SHOWS THIS UPPER LOW
PHASING WITH THE NORTHERN STREAM AT DIFFERING TIMES WHICH HAS
SIGNIFICANT FORECAST IMPLICATIONS AS FAR AS TIMING THE NEXT LOW
PRESSURE SYSTEM INTO THE FORECAST AREA. I HAVE STAYED CLOSE TO THE
HPC GUIDANCE FOR THE EXTENDED...WHICH SHOWS THE NEXT SYSTEM CROSSING
THE AREA SUNDAY/SUNDAY NIGHT WITH HIGH PRESSURE RETURNING TO THE
REGION EARLY NEXT WEEK.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR THROUGH EARLY EVENING. AREAS OF LIGHT RAIN AND PROBABLY SOME
MVFR/BRIEF IFR CIGS SHOULD IMPACT THE COASTAL CORRIDOR AFTER
MIDNIGHT TONIGHT. WE HAVE INTRODUCE LIGHT PCPN AND LOWER CLOUDS
BUT WILL ALLOW LATER TAF CYCLES TO FOCUS IN ON THE TIMING OF LOWER
CONDITIONS AS TIMING CONFIDENCE IS RATHER POOR AT THIS TIME.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE EARLY
THURSDAY MORNING. THE CHANCE OF MVFR OR LOWER CONDITIONS INCREASE
BEGINNING FRIDAY NIGHT...AND COULD PERSIST THROUGH MUCH OF THE WEEKEND.

&&

.MARINE...
A VERY WEAK COASTAL TROUGH OVER THE WATERS PRE-DAWN WILL WASH
OUT FAST WITH A SOUTHERLY FLOW OVER THE WATERS TODAY...SPEEDS
OVER COOL WATERS MAINLY 10 KT OR LESS. AHEAD OF A COLD FRONT
TONIGHT...A 25-30 KT LOW LEVEL JET SHOULD GET WINDS STIRRING
INTO THE 15-20 KT RANGE BUT MAINLY BEYOND 20 NM OFF THE COAST.
SEAS STARTING OFF LESS THAN 2 FT THIS MORNING BUT LIKELY TO
BUILD TO 2 TO 3 FT TONIGHT...PERHAPS A BIT HIGHER WELL OFFSHORE
AFTER MIDNIGHT.

THURSDAY THROUGH SUNDAY...A COLD FRONT WILL MOVE QUICKLY ACROSS THE
WATERS ON THURSDAY WITH A REINFORCING BACKDOOR FRONT EXPECTED TO
MOVE IN FROM THE NORTH THURSDAY NIGHT. HIGH PRESSURE POSITIONED OVER
THE MID ATLANTIC WILL THEN BE THE PRIMARY FEATURE THROUGH THE
WEEKEND AS A WEDGE SETUPS ACROSS THE CAROLINAS DURING THIS TIME.
THIS WILL LEAD TO PREDOMINATELY COOL N/NE FLOW ACROSS THE REGION
FROM THURSDAY NIGHT AND THROUGH THE WEEKEND. THE PRESSURE GRADIENT
MAY BECOME PINCHED AND TIGHTEN ACROSS THE WATERS LEADING TO
INCREASED LOW LEVEL FLOW. N/NE WINDS WILL SURGE DURING THIS
TIME...THOUGH MAINLY IN THE 15-20 KT RANGE. SMALL CRAFT ADVISORIES
WILL BE POSSIBLE AT LEAST BEYOND 20 NM BEGINNING FRIDAY AS SEAS
BUILD ON THE INCREASED NE/E FLOW.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Feb 1, 3:51 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
351 AM EST WED FEB 1 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-020900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
351 AM EST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Evans

When
February 1, 7:35 AM EST to 8:35 AM EST
Where
Evans forecast zone
Reported by
County Official
Coordinates
32.157, -81.887 (the zone’s center; the record gives no point)

Three traffic accidents were confirmed in the Claxton area near Highway 129 South and Mittie Strickland Road.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364902.